Nebraska, 2019

Hail and Damaging Wind in Nebraska, August 25, 2019

August 25, 2019 · NWS CYS · 3 events in 1 county or zone

Severe thunderstorm moved across portions of Dawes County producing one inch size hail and estimated thunderstorm wind gusts of 70 mph. Severe reports into county dispatch of knocked over trees, one of which landing on a personal vehicle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorm moved across portions of Dawes County producing one inch size hail and estimated thunderstorm wind gusts of 70 mph. Severe reports into county dispatch of knocked over trees, one of which landing on a personal vehicle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 25, 4:48 PM MST, 3 hours 57 minutes earlier.

Area forecast discussion, Aug 25, 4:48 PM MST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
548 PM MDT Sun Aug 25 2019

.SHORT TERM...(This evening through Monday)
Issued at 154 PM MDT Sun Aug 25 2019

Similar pattern today as it has been over the last few days.
Strong upper level ridge is in place with an associated potent jet
streak. Very dry conditions across the CWA along with gusty winds.
Areas in Carbon and Albany Counties have been gusting between 45
to 50 mph this afternoon. These ingredients are resulting in
dangerous fire weather conditions in fuel-ready zones. A wildfire
is currently ongoing in northern Carbon County at Pedro Mountain.
Based on GOES-16 Fire Temperature RGB has shown fire temperature
over that area increasing rapidly as the day has continued.

Overnight tonight a front will dig down from the north bringing
an associated cold front through the area overnight. This will
allow for a reprieve from dry and hot conditions. High
temperatures tomorrow will be 15 to 20 degrees cooler than today
and additional moisture will be advected into the area. A few
showers and thunderstorms will be possible tonight into early
tomorrow morning. The rest of the day will be quiet. Not
anticipating any fire weather concerns for Monday due to frontal
influence.

.LONG TERM...(Monday night through Sunday)
Issued at 154 PM MDT Sun Aug 25 2019

Long range models continue to agree that the dry pattern will
return and be the story for the remainder of the week. An upper
level ridge will be locked in place providing more concerns for
dangerous fire weather conditions. Will not be difficult to dry
out after the passage of the front on Monday. Temperatures will
return to normal in the mid 80s to lower 90s. Westerly winds
influenced by the ridge will result in strong downslope flow again
providing gusty winds for prime fire growth and spread conditions.

Late week a trough will move south into our area providing the
next best chance for precipitation. Models are hinting at a
stronger and deeper trough behind it at the beginning of next
week that could potentially provide an even more prime environment
for widespread rainfall. Between the systems temperatures will
quickly bounce back up to the 90s before again dropping with the
passage of a cold front.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 523 PM MDT Sun Aug 25 2019

Wyoming TAFS...VFR. Wind gusts from 25 to 38 knots until 02Z. Wind
gusts to 25 knots at Rawlins from 02Z to 05Z. Wind gusts to 25
knots at all terminals after 06Z.

Nebraska TAFS...VFR. Showers in the vicinity at Chadron and
Alliance from 07Z to 15Z. Wind gusts from 25 to 31 knots after
05Z.

&&

.FIRE WEATHER...
Issued at 154 PM MDT Sun Aug 25 2019

Dangerous fire weather conditions are prevailing today in above zones.
Humidity will be between 10 and 15 percent with winds gusting between 30
and 35 mph with gusts up to 45 mph possible in our western zones. The Haines
Index is 5 to 6 for areas under the Red Flag Warning. Expect any fires that
develop to behave erratically and spread rapidly. There is a wildfire ongoing
at this time in northern Carbon County at Pedro Mountain at the Pathfinder Dam.
This fire currently covers approximately 1000 acres and with favorable
conditions today may experience extensive growth.

A cold front to the north will progress south across the region tonight,
shifting winds to a northerly direction. Isolated to scattered showers and
thunderstorms will accompany the front across the northern and eastern districts.
Noticeably cooler temperatures and slightly higher humidities are
forecast Monday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 9 PM MDT this evening for WYZ303>305-307-
     309-310.

NE...None.
&&

SHORT TERM...CW
LONG TERM...CW
AVIATION...RUBIN
FIRE WEATHER...CW
Hazardous weather outlook, Aug 25, 12:52 PM MST, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
152 PM MDT Sun Aug 25 2019

WYZ104-106>112-114-116>119-262000-
Ferris/Seminoe/Shirley Mountains-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Snowy Range-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
152 PM MDT Sun Aug 25 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Dangerous fire weather conditions are prevailing across fire
weather zones 303, 304, 305, 307, 309, and 310. A Red Flag Warning
is in effect through 9 PM. Please see the latest RFW product for
more details. Overnight tonight a front will move through
bringing a chance for showers and thunderstorms and allowing for
good humidity recovery across the area.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Conditions will be dry and quiet through the week.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101>103-105-113-115-262000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-Shirley Basin-
Upper North Platte River Basin-Laramie Valley-
152 PM MDT Sun Aug 25 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A few showers and thunderstorms are possible tonight, but the
severe threat is low. Quiet conditions prevail for today.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Conditions will be dry and quiet through the week.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 25, 7:17 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
817 PM MDT Sun Aug 25 2019

WYZ102-260245-
Niobrara County WY-
817 PM MDT Sun Aug 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NIOBRARA COUNTY
UNTIL 845 PM MDT...

At 817 PM MDT, Doppler radar was tracking a strong thunderstorm near
Dewey, or 21 miles northwest of Edgemont, moving southeast at 35 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Niobrara County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4329 10405 4347 10436 4351 10433 4350 10406
TIME...MOT...LOC 0217Z 298DEG 29KT 4352 10414

Hammer

The radar

The Rapid City radar (KUDX), 145 km away, was scanning. The volume nearest the first event began at 03:44 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dawes

When
August 25, 8:45 PM MST
Where
Dawes County, 1.01 mi W of Chadron
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.830, -103.020

Spotter also measured on weather station equipment a thunderstorm wind gust of 56 mph.

Hail, Dawes

When
August 25, 8:50 PM MST
Where
Dawes County, Chadron
Measured
1 in hail
Reported by
Public
Coordinates
42.830, -103.000

Thunderstorm Wind, Dawes

When
August 25, 8:50 PM MST
Where
Dawes County, Chadron
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.830, -103.000

Dispatch with Dawes County received calls of multiple trees knocked over from thunderstorm winds. An estimated three foot diameter tree was blown snapping halfway up with the top half landing on top of a vehicle.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843918, 843919, 843922.